As more and more type 2 diabetics discover the Wheat Belly and other low-carb lifestyles, they are also discovering how rapidly and easily blood sugars drop.
As diabetics become less diabetic–a process that can occur VERY quickly, often within 24 hours of removing all wheat/grains from their diet–but they are taking insulin or certain diabetes drugs, there is potential for hypoglycemia or low blood sugar. Low blood sugar from diabetes drugs can be dangerous and should be avoided at all costs. (Imagine if a non-diabetic started administering insulin or blood sugar-reducing drugs–it would result in life-threatening low blood sugars.)
Unfortunately, you cannot always rely on your doctor. Most physicians are unschooled in how to cure diabetes and therefore how to manage the hypoglycemia that may develop on your way to cure. (They are very good at CAUSING diabetes, however, prescribing diets like “an 1800-calorie American Diabetes Association diet,” a typical dietary order in the hospital that RAISES blood sugar to sky-high levels.) It is nonetheless important to at least discuss your questions with your doctor. (If you encounter resistance, get a new doctor, preferably one in functional medicine who is more likely to understand nutrition and biochemistry.)
So I reprint a section I wrote for the Wheat Belly Cookbook that details some of the important issues to be aware of if you are diabetic on insulin or diabetes drugs and remove wheat/grains from your diet:
“There is not a shred of evidence that sugar, per se, has anything to do with getting diabetes.”
Richard Kahn, PhD
Retired Chief Scientific & Medical Officer
American Diabetes Association
Dr. Kahn’s comment echoes conventional thinking on diabetes: Eat all the grains and candy you want . . . just be sure to talk to your doctor about diabetes medications.
If you eat foods that increase blood sugar, it increases your need for diabetes medications. If you reduce or eliminate foods that increase blood sugar, then it decreases your need for diabetes medications. The equation for most people with adult, or type 2, diabetes, is really that simple.
But several precautions are necessary if you are diabetic and are taking certain diabetes drugs. The potential danger is hypoglycemia, low blood sugars (e.g., less than 70 mg/dl) . . . as well as the uninformed objections of many doctors who have come to believe that diabetes is incurable, irreversible, and a diagnosis for life.
Some medications, such as metformin (Glucophage), pioglitazone (Actos), rosiglitazone (Avandia), and acarbose (Precose), rarely if ever result in hypoglycemia when taken by themselves. They are effective for preventing blood sugar rises, but tend to not generate blood sugar lows.
However, other medications, especially glyburide (DiaBeta, Micronase), glipizide (Glucotrol), glimepiride (Amaryl), and various insulin preparations can cause severe and dangerous hypoglycemia if taken while reducing or eliminating wheat and carbohydrates. For this reason, many people eliminate these oral drugs or slash insulin doses by 50% at the start, even if it means some temporary increase in blood sugars. The key is to avoid hypoglycemia as you consume less food that increases blood sugar, even if it means higher near-term blood sugars.
Other medications, such as sitagliptin (Januvia), saxagliptin (Onglyza), linagliptin (Tradjenta), exenatide (Byetta) and liraglutide (Victoza) usually do not result in hypoglycemia but occasionally can, especially if taken in combination with other diabetes drugs.
Because of the complexity of these responses, you should ideally work with a healthcare provider adept at navigating these issues as you become less and less diabetic. Problem: Most doctors and diabetes educators have no idea whatsoever how to do this, as they will tell you that, once you have diabetes, you will always have it and trying to get rid of it is fruitless and foolhardy (to the appreciative applause of the diabetes drug industry). So don’t be surprised if you are left on your own. At the very least, you want to check to see if your doctor will work with you and, if not, at least try and find another who will. Also, frequent monitoring of blood sugars is essential. I tell my patients on the path to becoming non-diabetic that high blood sugars (though maintained below 200 mg/dl) are preferable to low blood sugars (below 100 mg/dl) in this transition period. If, for instance, you are obtaining blood sugars in the morning (fasting) of 100 mg/dl, it is time to further reduce or eliminate a medication, such as glipizide or Lantus insulin taken at bedtime.
Even better, adhere to the Wheat Belly No Change Rule, i.e., allow no rise in blood sugar pre-meal and 30-60 minutes after the start of the meal. If there is a rise from, say, 120 mg/dl to 150 mg/dl, then you have eaten something you shouldn’t have eaten. Next time, either eliminate or cut the portion size of the carbohydrate food that you consumed. (This is to be distinguished from the conventional advice to check a 2-hour post-meal blood sugar–this is to assess response to insulin or diabetes drug to assess whether there is a return to baseline, something that we are NOT concerned with.)